Texas, 2023

Tornado and Flash Flooding in Texas, May 6 to 8, 2023

May 6 to 8, 2023 · NWS LCH · 9 events in 3 counties and zones

Upper disturbances moved across the region and interacted with a very moist air mass to produce scattered to numerous thunderstorms. Some storms became severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

Upper disturbances moved across the region and interacted with a very moist air mass to produce scattered to numerous thunderstorms. Some storms became severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at May 5, 10:51 PM CST, 3 hours 28 minutes earlier.

Area forecast discussion, May 5, 10:51 PM CST, 3 hours 28 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
1151 PM CDT Fri May 5 2023

...New AVIATION...

.UPDATE...
Issued at 943 PM CDT Fri May 5 2023

Much like last night, the big question at this time is will the
cluster of thunderstorms over central Texas be able to make it
into the forecast area. Short term guidance and CAMs do not bring
about any consensus as to what will ultimately happen. LAPS
analysis still shows quite a bit of instability across the
forecast area, so this favors some sort of activity being able to
work into the forecast area. Therefore, pops were added across the
forecast area during the overnight. Otherwise, looks like another
muggy night.

Rua

&&

.SHORT TERM...
(Tonight through Sunday night)
Issued at 235 PM CDT Fri May 5 2023

A stalled boundary is draped across central Louisiana resulting in
a few scattered showers and thunderstorms. These are primarily
noted in southeast LA, but it's possible we will see a few develop
to the west over the next few hours.

Otherwise, not much to note in the short term period. Ridging
locked in overhead and surface high to the east will keep very hot
and moist air pumping into the region into the start of the work
week. This pattern is more akin to what we see in the summertime:
 hot and humid with daily chances for afternoon convection.

For those with outdoor activities this weekend, plan for scattered
showers and thunderstorms, as well as Heat Indices in the 90s.

11

&&

.LONG TERM...
(Monday through next Thursday)
Issued at 235 PM CDT Fri May 5 2023

An upper level ridge will weaken as we approach early next week, but
gradually strengthen into late week over the southeast states. While
the upper ridge redevelops to the east weak disturbances will pass
across Texas and LA.

At the surface, a ridge centered over the Atlantic will keep a
persistent light onshore flow in place which will keep moisture
levels elevated.

With the lack of a strong ridge aloft locally and ample moisture in
place, isolated to scattered diurnal showers and storms can be
anticipated in this early summer preview.

Temperatures will run near to slightly above normal with apparent
temps averaging around 90 or slight above each afternoon.

05

&&

.AVIATION...
(06Z TAFS)
Issued at 1143 PM CDT Fri May 5 2023

TAF sites are a mix from VFR to IFR this evening. Expect all sites
to eventually prevail MVFR/IFR overnight. FG development looks a
little less likely, but still possible for SETX/SWLA in the
morning. The other question will be convection over the forecast
cycle. There is a line of storms moving east from central TX,
which may reach KBPT/KLCH in the early morning hours. However
confidence remains low. Storms then redevelop or continue further
east later in the morning toward KLFT/KARA/KAEX. These same
locales will see another chance during the afternoon as additional
storm development is becoming increasingly likely.

&&

.MARINE...
Issued at 235 PM CDT Fri May 5 2023

Onshore flow will prevail this weekend through next week.
Periodic showers and thunderstorms can be expected as a  series of
upper level disturbances pass overhead. Modest southeast winds are
possible over coastal waters Saturday evening into Sunday; small
crafts should exercise caution.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  70  87  68  86 /  10  60  10  40
LCH  73  85  72  83 /  20  40  10  20
LFT  75  88  71  87 /  20  60  10  10
BPT  74  86  73  85 /  20  20  10  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...None.
&&

SHORT TERM...11
LONG TERM....05
AVIATION...11/78
Hazardous weather outlook, May 5, 2:14 PM CST, 12 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
314 PM CDT Fri May 5 2023

LAZ027>033-044-045-055-073-074-141>143-152>154-241>243-252>254-
TXZ180-201-259>262-515-516-615-616-062015-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Lafayette-Upper St. Martin-Lower St. Martin-West Cameron-
East Cameron-Northern Calcasieu-Northern Jefferson Davis-
Northern Acadia-Upper Vermilion-Upper Iberia-Upper St. Mary-
Southern Calcasieu-Southern Jefferson Davis-Southern Acadia-
Lower Vermilion-Lower Iberia-Lower St. Mary-Tyler-Hardin-
Northern Jasper-Northern Newton-Southern Jasper-Southern Newton-
Upper Jefferson-Northern Orange-Lower Jefferson-Southern Orange-
314 PM CDT Fri May 5 2023

This Hazardous Weather Outlook is for central Louisiana, south
central Louisiana, southwest Louisiana, west central Louisiana and
southeast Texas.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Scattered showers and thunderstorms can be expected each day
Saturday through next week. Organized severe weather is not expected
at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ430-432-435-436-450-452-455-470-472-475-062015-
Sabine Lake-Calcasieu Lake-Vermilion and West Cote Blanche Bays-
Atchafalaya and East Cote Blanche Bays-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
out 20 NM-
Coastal waters from Cameron LA to High Island TX from 20 to 60 NM-
Coastal waters from Intracoastal City to Cameron LA from 20 to 60 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
from 20 to 60 NM-
314 PM CDT Fri May 5 2023

This Hazardous Weather Outlook is for the Gulf of Mexico and the
coastal lakes and bays of the Gulf of Mexico.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Modest onshore flow is possible in the nearshore waters Saturday
afternoon into Sunday. Small craft should exercise caution.

Isolated to scattered showers and thunderstorms can be expected each
day Saturday through next week. Organized severe weather is not
expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Lake Charles radar (KLCH), 126 km away, was scanning. The volume nearest the first event began at 08:16 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 2 flash flood, 1 tornado, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Hardin

When
May 6, 2:19 AM CST
Where
Hardin County, 3.83 mi NW of Village Mills
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
30.524, -94.439

A mesonet recorded a wind gust of 58 mph in Wildwood.

Tornado, Hardin

When
May 8, 2:00 PM CST to 2:14 PM CST
Where
Hardin County, 7.98 mi SW of Nona to 4.43 mi SW of Ariola
Rating
EF0
Path length
6.08 mi
Path width
75 yd
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
30.244, -94.369

A National Weather Service storm survey revealed that a tornado started near HWY 326. The tornado then moved about 6 miles to the southeast and ended near Rock Creek Ridge Road. Mostly tree damage was noted with minor roof damage. The maximum estimated winds were 80 mph.

Hail, Hardin

When
May 8, 2:15 PM CST
Where
Hardin County, 2.26 mi NW of Ariola
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
30.270, -94.250

One inch hail was reported west of Lumberton.

Thunderstorm Wind, Jefferson

When
May 8, 2:42 PM CST
Where
Jefferson County, 0.91 mi NW of Gillburg
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
30.140, -94.180

A softwood tree was split in half.

Thunderstorm Wind, Orange

When
May 8, 3:19 PM CST
Where
Orange County, 0.6 mi E of Bobsher
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
30.080, -93.870

A mesonet recorded a wind gust of 59 mph.

Thunderstorm Wind, Orange

When
May 8, 3:30 PM CST
Where
Orange County, 2.07 mi S of West Orange
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
30.100, -93.770

A tin roof was blown off a hair salon. Numerous power outages were also reported.

Thunderstorm Wind, Jefferson

When
May 8, 3:36 PM CST
Where
Jefferson County, 1.83 mi SW of Pine Crest
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
30.100, -94.140

A large branch was broken off a tree.

Flash Flood, Hardin

When
May 8, 3:55 PM CST to 4:55 PM CST
Where
Hardin County, 6.69 mi SW of Nona to 7.72 mi SW of Nona
Cause
Heavy Rain
Reported by
Mesonet
Coordinates
30.252, -94.346

Black Creek rapidly rose into minor flood stage after 3 to 8 inches of rainfall.

Flash Flood, Orange

When
May 8, 4:22 PM CST to 5:22 PM CST
Where
Orange County, 1.2 mi N of Kilowatt to 1.32 mi NNE of Kilowatt
Cause
Heavy Rain
Property damage
$5,000
Reported by
Public
Coordinates
30.087, -93.771

Streets flooded after several inches of rain. One car was stalled in the intersection of Amaryllis St. and Bluebonnet Dr.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyThe tornado archive for Texas, 2023Warnings in Texas, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1102682, 1102670, 1102667, 1102672, 1102681, 1102673, 1102674, 1102665, 1102666.